Arizona, 2014Flash Flood in Arizona, August 8, 2014
August 8, 2014 · NWS TWC · 1 event in 1 county or zone
Monsoon storms fired once again, mainly concentrated in Pima County, in conjunction with a weak shortwave trough moving through southern Arizona. Storms produced torrential rain which resulted in road closures on the Tohono O'Odham Nation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon storms fired once again, mainly concentrated in Pima County, in conjunction with a weak shortwave trough moving through southern Arizona. Storms produced torrential rain which resulted in road closures on the Tohono O'Odham Nation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 8, 2:50 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST FRI AUG 8 2014
.SYNOPSIS...EXPECT INCREASING CHANCES OF THUNDERSTORMS THIS WEEKEND
AS DEEPER MOISTURE RETURNS TO THE AREA. THEREAFTER...SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL DURING THE
UPCOMING WEEK. NEAR AVERAGE DAYTIME TEMPERATURES WILL OCCUR INTO
NEXT WEEK.
&&
.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EXTENDED FROM WRN PIMA COUNTY SEWD INTO SANTA CRUZ COUNTY AT THIS
TIME. OTHER ISOLATED SHOWERS/TSTMS WERE ADJACENT SOME OF THE
MOUNTAIN RANGES OF GREENLEE/GRAHAM/COCHISE COUNTIES. ISOLATED TO
SCATTERED SHOWERS/TSTMS WILL OCCUR THIS EVENING AS A SOMEWHAT MOIST
AND UNSTABLE ENVIRONMENT CONTINUES ACROSS THE AREA. VERY SLOW STORM
MOVEMENT MAY YIELD BRIEF HEAVY RAIN...AND BRIEF WIND GUSTS PERHAPS
TO 40 KTS MAY ALSO OCCUR. THE BULK OF SHOWERS/TSTMS WILL DECREASE
AROUND OR SHORTLY AFTER SUNSET. HAVE OPTED FOR DRY CONDITIONS AREA-
WIDE LATE TONIGHT.
A GRADUAL INCREASE OF MOISTURE CONTINUES TO BE PROGGED SAT-MON VIA
THE 08/12Z NAM/GFS/ECWMF/CANADIAN SOLUTIONS. THUS...HAVE ONLY MADE
VERY MINOR MODIFICATIONS TO THE GRIDDED DATA POP FIELDS BASED ON
THESE SOLUTIONS. THE POPS GENERALLY YIELD SCATTERED COVERAGE OF
AFTERNOON/EVENING SHOWERS/TSTMS MAINLY EAST AND SOUTH OF TUCSON.
ISOLATED SHOWERS/TSTMS ARE FORECAST TO OCCUR ACROSS WRN/CENTRAL PIMA
COUNTY AND SOUTH CENTRAL PINAL COUNTY.
THEREAFTER...08/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING
CONSIDERABLY DEEPER MOISTURE TO BE ACROSS SE AZ TUE AS A WEAK UPPER
LOW/INVERTED TROUGH MOVES SLOWLY NWD ACROSS THE AREA. TAKEN AT FACE
VALUE...MARKEDLY HIGHER PRECIP CHANCES SHOULD OCCUR TUE. HOWEVER...
FORECAST CONFIDENCE IS SOMEWHAT LOW REGARDING THIS SCENARIO FOR A
COUPLE OF REASONS. THESE MEDIUM RANGE MODELS EARLIER THIS WEEK WERE
DEPICTING A STRONG UPSWING IN SHOWER/TSTM ACTIVITY THIS WEEKEND.
THIS PARTICULAR SCENARIO NOW APPEARS TO BE DELAYED UNTIL TUE.
ANOTHER REASON FOR SOMEWHAT LOW FORECAST CONFIDENCE IS THAT THE
TIMING MAY BE OFF BY PLUS/MINUS 12 HOURS. THIS MAY TRANSLATE INTO
THE NIGHTTIME PERIOD HAVING INCREASED SHOWER/TSTM COVERAGE VERSUS
THE DAYTIME HOURS...OR VICE VERSA.
AT ANY RATE...HAVE OPTED TO REDUCE INHERITED POPS SOMEWHAT FOR MON-
TUE. STILL APPEARS THAT CHANCE-CATEGORY POPS WILL SUFFICE FOR MOST
SECTIONS DURING THE AFTERNOON/EVENING HOURS. MARKEDLY LESS COVERAGE
OF SHOWERS/TSTMS MAY OCCUR WED ASSUMING SUBSIDENCE OCCURS BEHIND THE
DEPARTING UPPER LEVEL SYSTEM. SCATTERED MAINLY AFTERNOON/EVENING
SHOWERS/TSTMS ARE THEN EXPECTED THUR-FRI.
DAYTIME TEMPS DURING THIS FORECAST PERIOD WILL GENERALLY AVERAGE
WITHIN A FEW DEGS OF NORMAL...ABOVE OR BELOW NORMAL...DEPENDING UPON
LOCATION.
&&
.AVIATION...VALID THRU 09/23Z.
INCREASING MOISTURE WILL RESULT IN INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS THIS WEEKEND. EXPECT ISOLATED TO SCATTERED -TSRA/-SHRA
THIS EVENING MAINLY FROM KTUS VICINITY WWD/SWD...WITH ISOLATED TO
SCATTERED -TSRA/-SHRA AREAWIDE SATURDAY. CLOUD DECKS WILL GENERALLY
BE AT 6-10K FT AGL. WIND GUSTS FROM OUTFLOWS MAY APPROACH 35-40 KTS.
OTHERWISE...SURFACE WIND LESS THAN 15 KTS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...MOISTURE WILL INCREASE ACROSS SOUTHEAST ARIZONA...
WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEKEND...AND SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS NEXT WEEK. STRONG...GUSTY AND ERRATIC
WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...
20-FOOT WINDS WILL MAINLY BE LESS THAN 15 MPH. WITH INCREASING
CHANCES OF PRECIPITATION...RELATIVE HUMIDITY VALUES WILL ALSO BE ON
THE INCREASE.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...ZELL
In the hours before
Special weather statement, Aug 8, 2:54 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST FRI AUG 8 2014
AZZ503-513-082245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
254 PM MST FRI AUG 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
345 PM MST...
AT 243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM IN THE VICINITY OF NOGALES. THIS STORM WAS
MOVING TO THE NORTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO RICO AND
TUMACACORI.
LAT...LON 3164 11110 3167 11076 3134 11071 3134 11106
TIME...MOT...LOC 2153Z 138DEG 2KT 3149 11090
FRANCIS
Flash Flood, Pima
- When
- August 8, 5:40 PM MST to 8:00 PM MST
- Where
- Pima County, 3.3 mi NNE of Sweetwater to 3.28 mi NE of Gu Vo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.993, -112.556
Flooding occurred south of Gu Vo. Many roads including Indian Route 1 were impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, August 8 to 9, 2014$104,000 · 52 kt wind · 15 events
- Damaging Winds and Lightning Strike in Alabama, August 8 to 9, 2014$100,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Utah, August 8 to 12, 2014$65,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Nebraska, August 8, 20142 injured · 2 in hail · 13 events
- Hail and Damaging Winds in South Carolina, August 8, 2014$13,000 · 1 in hail · 8 events
- Flash Flood and Hail in Nebraska, August 8 to 9, 20141.75 in hail · 11 events
- Hail and Damaging Winds in Texas, August 8, 20141.75 in hail · 6 events
- Damaging Winds in Maine, August 8, 201452 kt wind · 5 events
- Damaging Winds in Texas, August 8, 2014$8,000 · 61 kt wind · 4 events
- Damaging Winds in Oklahoma, August 8, 201453 kt wind · 4 events
- Hail in Colorado, August 8, 20140.88 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539365.